Tornadoes · United States · Missouri · 2018
EF1 tornado, Ozark Airpark Arpt, Missouri, May 3, 2018
This EF1 tornado ran 1.5 miles across Christian County on May 3, 2018, touching down at 2:10 AM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 3, 2018
- Touchdown
- 2:10 AM CDT (07:10 UTC)
- Lifted
- 2:13 AM CDT (07:13 UTC)
- On the ground
- 3 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Christian County
- Touchdown point
- 37.055, -93.212
- Lift-off point
- 37.068, -93.184
- Record number
- 1805030110-01
The damage survey
7 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- a barn destroyed and trees uprooted. hay bail thrown across field. 50 yards wide and up to half mile long. up to 80 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms caused damaging wind and large hail.
The tornado damage began near the intersection of North 3rd Street and Sunset Road. There was minor damage to roofs and fences. The tornado moved northeast causing additional minor to moderate roof damage, along with snapping trees and destroying out buildings along its path before lifting near the end of Peartree Drive. The tornado was rated an EF-1 with maximum estimate wind speeds up to 95 mph and path of 1.5 miles. The tornado had a width of 100 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 3, 1:26 AM CDT, 44 minutes earlier.
Area forecast discussion, May 3, 1:26 AM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Springfield MO 126 AM CDT Thu May 3 2018 .SHORT TERM...(This evening through Thursday) Issued at 205 PM CDT Wed May 2 2018 A complex and volatile weather situation is setting up across the region tonight through Thursday as a storm system moves slowly east. Strong to severe thunderstorms will erupt across Plains and into northwestern Missouri into this evening. This activity will spread eastward into southeastern Kansas and central Missouri during the mid to late evening and across the remainder of the Missouri Ozarks during the overnight hours. There is some uncertainty on the exact evolution of this activity but ample instability and increasing low level and deep layer shear resulting from a strengthening low level jet will support ongoing storm development. Expect the potential of severe weather including large hail, damaging winds and possibly a couple of tornadoes. Damaging straight line winds look to be the primary risk. Low level shear profiles support northeast to east bowing segments which will pose the greatest risk for strong winds and the potential of a couple of quick spin up line segment tornadoes. The greatest risk for damaging winds and tornadoes will generally be northwest of a line from Pittsburg KS to the Lake of the Ozarks region of central Missouri. The damaging wind threat will continue farther east but diminish with time. Showers and storms will continue into Thursday morning as the first wave of activity shifts southeast and weakens. Another round of storm development is expected later Thursday afternoon and evening as the actual cold front and upper level trough push east into the region. Some uncertainty on the potential of severe storms Thursday given the residual clouds and activity. Appears the greatest risk for severe storms Thursday will be across eastern Kansas and western Missouri where heating and instability will be maximized. .LONG TERM...(Thursday Night through Wednesday) Issued at 205 PM CDT Wed May 2 2018 A more tranquil weather pattern will return for late week into the weekend. Temperatures will remain mild to warm. A cold front will drop southward across the region Sunday afternoon and evening resulting in a low chance for showers. More active weather may return the middle to later part of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 117 AM CDT Thu May 3 2018 KSGF/KJLN/KBBG tafs: An area of thunderstorms with gusty winds with a small scale line of storms will move through the taf area in the near term. Additional thunderstorm development will be possible later in the taf period. In general expect vfr conditions outside of thunderstorms. Lower mvfr cat ceilings and visibility will occur with heavier showers. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...DSA
Hazardous weather outlook, May 2, 10:03 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1003 PM CDT Wed May 2 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040315- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1003 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Significant thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Strong to potentially severe thunderstorms will move through central Missouri through midnight. Some of these storms could be severe capable of producing hail to the size of quarters and damaging wind gusts up to 70 mph. There remains a limited threat for tornadoes as well. Another area of strong to severe storms will move northeast out of Oklahoma and into southwest Missouri after midnight...continuing toward the Highway 63 corridor into the late night hours. Winds to 70 mph will be the greatest threat...though short lived tornadoes will be possible as well. Locally heavy downpours will also accompany the stronger storms...but widespread flooding is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will impact the outlook area Thursday into Thursday evening. There is a conditional risk for strong to severe storms if enough instability develops. The greatest risk for severe storms will across central Missouri later in the day. Southerly wind gusts over 30 mph will be possible on Thursday, especially across western Missouri and southeastern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Runnels
In the hours before
Local storm report, May 2, 11:24 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL LOWRY CITY 38.14N 93.73W
05/02/2018 E1.00 INCH ST. CLAIR MO EMERGENCY MNGR
&&
SRUNNELSSpecial weather statement, May 2, 11:33 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
1133 PM CDT WED MAY 2 2018
MOZ056-057-069-030515-
Camden MO-Miller MO-Morgan MO-
1133 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLER...
NORTHWESTERN CAMDEN AND MORGAN COUNTIES UNTIL 1215 AM CDT...
At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Smithton to 11 miles east of Warsaw to near
Wheatland. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Lake of The Ozarks... Lake of The Ozarks State Park...
Eldon... Osage Beach...
Camdenton... Versailles...
Village of Four Seasons... Lake Ozark...
Stover... Laurie...
Sunrise Beach... Macks Creek...
Linn Creek... Barnett...
Syracuse... Gravois Mills...
Olean... Climax Springs...
Bagnell... Etterville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 AM CDT for
central Missouri.
LAT...LON 3868 9284 3860 9284 3844 9264 3842 9245
3827 9249 3793 9284 3793 9307 3819 9306
3819 9308 3822 9308 3869 9306
TIME...MOT...LOC 0433Z 264DEG 31KT 3867 9306 3823 9316 3800 9340
SchaumannLocal storm report, May 3, 12:30 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 AM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL 2 S BRUMLEY 38.06N 92.49W
05/03/2018 E0.75 INCH MILLER MO PUBLIC
&&
HATCHLocal storm report, May 3, 12:36 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 AM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG WEBB CITY 37.15N 94.48W
05/03/2018 JASPER MO LAW ENFORCEMENT
TREES A TELEPHONE POLE AND POWERSLINES WERE REPORTED DOWN
FROM RANGELINE ROAD TO ZORA ROAD.
&&
HATCHSpecial weather statement, May 3, 1:15 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
115 AM CDT THU MAY 3 2018
MOZ068-079-090-030700-
Polk MO-Greene MO-Hickory MO-
115 AM CDT THU MAY 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HICKORY...POLK AND
NORTHWESTERN GREENE COUNTIES UNTIL 200 AM CDT...
At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockton to 10 miles northwest of Walnut
Grove to near Miller. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Northwestern Springfield... Bolivar...
Pomme de Terre Lake... Pomme De Terre State Park...
Stockton Lake... Willard...
Ash Grove... Pittsburg...
Humansville... Walnut Grove...
Polk... Pleasant Hope...
Fair Play... Morrisville...
Preston... Halfway...
Flemington... Aldrich...
Glidewell... Bois D'arc...
This includes Interstate 44 near mile marker 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 AM CDT for
central, southwestern and west central Missouri.
LAT...LON 3719 9361 3728 9361 3728 9363 3774 9361
3774 9363 3781 9363 3796 9318 3728 9320
TIME...MOT...LOC 0615Z 234DEG 43KT 3775 9372 3751 9369 3722 9377
SchaumannLocal storm report, May 3, 1:30 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND DMG 1 ESE ORONOGO 37.18N 94.46W
05/03/2018 JASPER MO LAW ENFORCEMENT
TREE DOWN CROSS THE ROAD AT COUNTY ROAD 220
AND HIGHWAY D.
&&
HATCHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
7.2 hours before the tornado, 56 km from the path. May 3, 2018.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 1723 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.6
- 0-3 km lapse rate
- 5.9 K/km
Springfield, MO (KSGF), 12:00Z
4.8 hours after it, 56 km from the path. May 3, 2018.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -131 J/kg
- Surface CAPE
- 16 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Springfield (SGF), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 26 km away, was scanning. The volume nearest the touchdown began at 07:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 3, 2018
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 3 | 2:17 AM CDT | EF0 | Greene, MO | 0.3 | 50 | $30,000 | ||
| May 3 | 2:45 AM CDT | EF1 | Douglas, MO | 0.8 | 75 | $10,000 | ||
| May 3 | 8:22 AM CDT | EF1 | Pontotoc, OK | 0.3 | 25 | $10,000 | ||
| May 3 | 1:09 PM CDT | EF1 | Franklin, AR | 9.5 | 550 | $50,000 | ||
| May 3 | 8:19 PM EDT | EF1 | Yates, NY | 1.1 | 100 | $20,000 | ||
| May 3 | 7:46 PM CDT | EF0 | Jasper, IA | 0.4 | 25 | |||
| May 3 | 7:48 PM CDT | EF0 | Marion, IA | 1.1 | 25 | |||
| May 3 | 7:56 PM CDT | EF0 | Jasper, IA | 0.4 | 25 | |||
| May 3 | 11:15 PM CDT | EF0 | Jones, IA | 0.0 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.